Alert archive / Wisconsin / Tornado Warnings in 1998
Tornado Warning 25, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at May 30, 1998, 3:31 PM CDT for Price County, Wisconsin. It was in force for 49 min. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 30, 1998, 3:31 PM CDT (20:31 UTC)
- Expired
- May 30, 1998, 4:20 PM CDT
- In force
- 49 min
- Issued by
- NWS Duluth, MN
- Area
- Whole counties
County Price County, WI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 3:50 PM CDT | Tornado F0 | Kennan, WI | |
| May 30, 3:53 PM CDT | Tornado F0 | Catawba, WI | |
| May 30, 4:00 PM CDT | Hail 0.75 | Catawba, WI | |
| May 30, 4:05 PM CDT | Thunderstorm Wind 50 | Ogema, WI | |
| May 30, 4:15 PM CDT | Hail 0.75 | Prentice, WI | |
| May 30, 4:23 PM CDT | Hail 0.75 | Prentice, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.5 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1536 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 321 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
404 WFUS1 KDLH 302029 RRA TORDLH WIC099-302120- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DULUTH MN 331 PM CDT SAT MAY 30 1998 THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN PRICE COUNTY IN NORTH CENTRAL WISCONSIN * UNTIL 420 PM CDT * AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 10 MILES EAST NORTHEAST OF LADYSMITH... MOVING EAST NORTHEAST AT 30 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... CATAWBA BY 355 PM CDT PRENTICE BY 415 PM CDT GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR TAP/SES
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at May 30, 2:30 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, May 30, 2:30 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 230 PM CDT SAT MAY 30 1998 MAIN CHALLENGE TONIGHT IS RESOLVING PRECIPITATION ACROSS THE AREA. ETA/NGM AND AVN ALL REASONABLY CONSISTENT IN REDEVELOPING SHOWERS AND THUNDERSTORMS ACROSS MUCH OF OUR CWA TONIGHT. THE MAIN EVENT SHOULD BE FURTHER SOUTH IN THE VICINITY OF THE WARM FRONT IN SOUTHERN MINNESOTA...BUT AS SPC JUST INDICATED IN A MESOSCALE DISCUSSION...THERE IS INCREASING POTENTIAL FOR ELEVATED SEVERE THUNDERSTORMS WITH SEVERE HAIL FROM CENTRAL MINNESOTA INTO NORTHERN WISCONSIN INTO THIS EVENING. STORMS HAVE INTENSIFIED CONSIDERABLY WITHIN THE LAST HALF HOUR FROM PARK RAPIDS INTO NW WI. ETA SEEMS TO HAVE THE BEST HANDLE ON FEATURES AND BASICALLY FAVOR THAT MODEL FOR TONIGHT. STRENGTHENING JET MOVING ACROSS NORTHWEST ONTARIO...AND JET SEGMENT APPROACHING THE UPPER MIDWEST WILL COMBINE TO GENERATE STRONG UPWARD VERTICAL MOTION ACROSS CNTRL/EC MINNESOTA INTO NORTHERN WISCONSIN THROUGH MIDNIGHT OR SHORTLY AFTER. ETA ALSO SHOWS QUITE A BIT OF DIVERGENCE ACROSS THIS AREA THROUGH THIS EVENING...AND SOME LOW LEVEL THETA-E ADVECTION. WITH PRECIPITABLE WATER OF 1.30 INCHES...COULD BE SOME HEAVY RAIN TOO...WITH TRAINING ECHOS ALREADY DROPPING BETWEEN 2 AND 3 INCHES TODAY IN OUR FURTHER SOUTH COUNTIES IN WISCONSIN. NEXT PROBLEM IS COLD FRONT DROPPING SOUTHWARD THROUGH SOUTH CENTRAL CANADA. WINDS WILL CRANK UP OVERNIGHT AS CAA MAXIMIZES LATER IN THE NIGHT. AS WINDS BECOME NORTHWEST...THEY SHOULD INCREASE TO 15 TO 25 MPH AS THE NIGHT WEARS ON. FOR TONIGHT...WOULD RECOMMEND OCCASIONAL SHOWERS AND THUNDERSTORMS FROM THE IRON RANGE SOUTHWARD...WITH SCATTERED POPS FURTHER NORTH. ALSO NEED TO KEEP THE POSSIBLY SEVERE WORDING WITH LARGE HAIL AND DAMAGING WINDS STILL A THREAT THIS EVENING. RAIN SHOULD END LATER IN THE NIGHT...BUT IT WILL REMAIN MOSTLY CLOUDY. LOWS SHOULD RANGE FROM THE LOWER 40S NORTH TO THE LOWER 50S FURTHER SOUTH INTO NW WI. DAP
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 4:17 PM CDT | Tornado Warning | DLH | Price | 33 min |
Nearby
Tornado Warnings in Wisconsin, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.